Lake-Effect Snow, Southern St. Louis / Carlton
- When
- March 13, 1:00 AM CST to 11:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A very narrow lake effect snow band developed over West Duluth and gradually shifted to Superior, WI during the wee hours of the morning of March 13th. The snow came down fast, at one point dropping 7 in just a few hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A very narrow lake effect snow band developed over West Duluth and gradually shifted to Superior, WI during the wee hours of the morning of March 13th. The snow came down fast, at one point dropping 7 in just a few hours. The snow continued through much of the morning, but tapered off in the late morning and early afternoon. Final snowfall amounts included 8 to 13 in the Duluth's Gary-New Duluth neighborhood and 10 in the Morgan Park neighborhood, and 9 Superior's Billings Park neighborhood. Much of the rest of Duluth and Superior had little to no snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 12, 11:42 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1242 AM CDT Mon Mar 13 2017
.UPDATE...
Issued at 728 PM CDT Sun Mar 12 2017
Overall, the forecast is on track. The Duluth area just got
another round of lake effect snow showers, and will likely get
additional snow overnight. Still have concerns, like the previous
forecaster, if wind shear will prevent substantial snowfall
accumulation for any one area. However, do not feel like there is
any new information, unavailable to the previous forecaster, to
act on those concerns by decreasing snowfall near Lake Superior.
The main change to the forecast was to cut back snow chances
across northern Minnesota. It no longer looks like the Grand
Rapids and Hibbing areas will see any snow from the area of low
pressure across the Central Plains.
UPDATE Issued at 658 PM CDT Sun Mar 12 2017
Updated for the new 00Z Aviation Discussion below.
&&
.SHORT TERM...(This evening through Monday)
Issued at 346 PM CDT Sun Mar 12 2017
Lake effect snow bands were the main concern much of today, These
have dissipated somewhat due to shear, but now appear to be
reforming over Lake Superior and should begin coming ashore once
again in the next hour. Winds are increasing out of the northeast
at KDYT and KSUW, so these bands should push into northern Douglas
county, and maybe not affect Duluth as much as the morning band
did. We have also been seeing banding going on over the Bayfield
peninsula on satellite imagery, though the thickening cirrus is
making this harder to see. Lake effect snow bands are likely to
continue affecting the south shore from Duluth east through
Superior, and Ashland tonight and Monday morning, as the fetch
over Lake Superior is nice and long with the lake at 1-2C and
850MB temperatures in the -18 to -20 degree range and there is
enough moisture. The main concern is if the shear is going to
cause the bands to break up as they did earlier today, or shift
about too much to make significant snowfall amounts in any one
location. On the synoptic scale, the clipper system that is
bringing significant snows to southern Minnesota today and tonight
has been tracking farther south than previously forecast, so it is
going to have less of an effect on us, bringing lighter snowfall
amounts. It is a fairly potent system though, and is still
bringing an inch or two to the southern third-half of the forecast
area. Without lake Superior, this would be a relatively minor
system for the forecast area. Instead, it looks like the South
Shore is going to get a decent dose of lake effect snows, and have
expanded the Winter Weather advisory east to include Bayfield and
Ashland counties, though only the northern portions of those
counties will be affected. Have also started the advisory as of
issuance time as it is already snowing out there. With the dry air
moving in Monday afternoon have also cut off the tail end of the
advisories at 18z and 21z depending on how far east the dry air
gets during the afternoon.
.LONG TERM...(Monday night through Sunday)
Issued at 346 PM CDT Sun Mar 12 2017
High pressure will build into the Northern Plains and Upper Midwest
beginning late Monday night. Aloft the ridge will build eastward
from the Pacific Northwest into western portions of the Northern
Plains. This will bring dry and quiet conditions for much of the
Northland Monday evening through Wednesday. Despite the high
building in, locations along the South Shore of Lake Superior will
see lake effect snow chances continue until Wednesday morning.
Surface to 850 hPa winds will initially begin out of a northeasterly
direction Monday evening and gradually back to a northwesterly/west
northwesterly direction by Wednesday morning. Lake surface to 850
hPa temp differences of 15 to 20 degrees Celsius will combine with
low wind shear and favorable fetch to bring lake effect snow
chances. The only question at this point is how much dry air gets
entrained into snow showers as the high builds in. This could end
things quicker than currently forecast. Leaned towards the ECMWF
during this period as it appears to have a good handle on the
situation. An additional dusting to 2 inches of new snow is possible
from Monday evening into early Wednesday morning. Tuesday and
Wednesday morning lows range from the single digits below zero to
the single digits above zero. Highs on Tuesday will be in the 20's.
Slightly warmer highs are expected on Wednesday with readings
ranging from the mid 20's to the low 30's.
Confidence in the forecast decreases after Wednesday as the
GFS/ECMWF/GEM still show significant timing differences and thermal
profiles of the next system moving in. The ECMWF and GEM are the the
fastest with precipitation moving in Thursday evening, whereas the
GFS is a bit slower with precipitation moving in early Friday
morning. For now it looks like there will be chances of rain and
snow from Thursday evening until Friday evening. Behind the system,
high pressure will build in on Saturday as a ridge builds into the
Northern Plains.
Temperatures will be on the increase throughout the week. Highs on
Thursday through Sunday range from the upper 30's to the mid 40's.
Low temperatures will be in the 20's from Friday morning through
Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1238 AM CDT Mon Mar 13 2017
There will be lingering IFR/MVFR conditions at some terminals
across northeast Minnesota and northwest Wisconsin through this
morning as snow finishes moving through the region, including at
KBRD, KDLH, and KHYR. KDLH could get additional lake effect snow
showers this morning with reduced visibility. Otherwise, VFR
conditions WITH clearing skies over far northern will expand to
the rest of the Northland Monday, mainly after 18z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 9 22 4 24 / 70 70 10 10
INL -5 18 -4 25 / 0 0 0 0
BRD 9 24 4 27 / 90 10 0 0
HYR 13 27 5 27 / 80 40 0 0
ASX 11 24 8 25 / 80 80 30 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 4 PM CDT this afternoon for
WIZ001>003.
MN...Winter Weather Advisory until 1 PM CDT this afternoon for MNZ020-
037.
LS...None.
&&
UPDATE...Grochocinski
SHORT TERM...LE
LONG TERM...WL
AVIATION...CLCHazardous Weather Outlook National Weather Service Duluth MN 439 PM CDT Sun Mar 12 2017 MNZ020-021-025-026-033>038-WIZ001>004-006>009-131245- Southern Lake/North Shore-Southern Cook/North Shore-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 439 PM CDT Sun Mar 12 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight A low pressure system moving from eastern Nebraska to southeast Iowa tonight will bring light snow to the outlook area tonight. Lake effect snow will continue and intensify for portions of the South Shore and towards the Twin Ports and up a portion of the North Shore. Snowfall through tonight will range from 1 to 3 inches for areas generally south of Highway 2 in Minnesota. Higher Higher accumulation from 2 to 5 inches will be possible in the Twin Ports area up toward Silver Bay, and along the South Shore. Localized higher amounts are possible where Lake Effect snow bands linger longest. A Winter Weather Advisory has been issued, please see the latest winter weather message for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday The snow will diminish through the morning Monday, except it will linger along the south shore of Lake Superior into the Twin Ports toward Silver Bay. Additional snowfall will range from 1 to 3 inches. Snow will linger along the South Shore of Lake Superior into the Twin Ports toward Silver Bay. Additional snowfall will range from a dusting to 2 inches. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. MNZ010>012-018-019-131245- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis- 439 PM CDT Sun Mar 12 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Tonight A low pressure system moving from eastern Nebraska to southeast Iowa tonight will bring light snow to the outlook area tonight. Snowfall through tonight will range from 1 to 3 inches for areas generally south of Highway 2 in Minnesota, with an inch or less to the north. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LE/WL More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
815 PM CDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM SNOW 1 N DULUTH 46.79N 92.12W
03/12/2017 M1.0 INCH ST. LOUIS MN PUBLIC
.
&&
NWS DULUTH MN
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
825 PM CDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM SNOW ESKO 46.71N 92.36W
03/12/2017 E1.0 INCH CARLTON MN PUBLIC
.
&&
NWS DULUTH MN
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689310.